Case 69: Bleeding After Oral Surgery

Chapter

Abstract

A 55-year-old man (74 kg, 5 ft 11 in.) is admitted with a painful ulcerative lesion in the left retromolar area. The lesion is 1.5 cm. A biopsy of the lesion under local anesthesia 2 days ago has revealed a carcinoma in situ. He is scheduled today for a wide excision with periosteal stripping of the mandible. He has a long history of depression for which he takes sertraline (a selective serotonin reuptake inhibitor (SSRI)) 100 mg daily. Since he has had a lot of pain, he has been taking naproxen (a nonsteroidal anti-inflammatory drug) 500 mg twice daily. He also smokes about 20 cigarettes and drinks 5 units of alcohol/day. He denies other medical concerns and he has no allergies. Physical exam is none contributory. His EKG and laboratory results are all normal including the coagulation results. He is very nervous and you give him 6 mg of midazolam prior to coming to the operating room. You anesthetize him in a routine manner with fentanyl, propofol, and rocuronium. His airway is secured with an oral endotracheal tube. The anesthesia maintenance is with N2O in 30% oxygen and desflurane. At the end of surgery, the wound is closed and hemostasis is achieved. The patient’s MAP at the time of closing was 10% below the starting MAP. The patient is taken to the recovery room awake, pain free, and with stable vital signs. An hour later you are called stat to the recovery room.

Keywords

Oral surgery Hematoma Airway obstruction 

References

  1. 1.
    Van Cann EM, Koole R. Abnormal bleeding after an oral surgical procedure leading to airway compromise in a patient taking a selective serotonin reuptake inhibitor and a nonsteroidal anti-inflammatory drug. Anesthesiology. 2008;109:568–9.PubMedCrossRefGoogle Scholar
  2. 2.
    Turner MS, May DB, Arthus RR, Xiong GI. Clinical impact of selective serotonin reuptake inhibitors therapy with bleeding risks. J Intern Med. 2007;261:205–13.PubMedCrossRefGoogle Scholar
  3. 3.
    Wessinger S, Kaplan M, Choi L, Williams M, Lau C, Sharp L, et al. Increased use of selective serotonin reuptake inhibitors in patients admitted with gastrointestinal haemorrhage A multicenter retrospective analysis. Aliment Pharmacol Ther. 2006;23:937–44.PubMedCrossRefGoogle Scholar
  4. 4.
    Luke YK, Trivedi AN, Singh S. Meta-analysis: gastrointestinal bleeding due to interaction between selective serotonin uptake inhibitors and non-steroidal anti-inflammatory drugs. Aliment Pharmacol Ther. 2008;27:31–40.CrossRefGoogle Scholar
  5. 5.
    Halperin D, Reber G. Influence of antidepressants on hemostatsis. Dialogues Clin Neurosci. 2007;9:47–59.PubMedGoogle Scholar
  6. 6.
    Meijer WEE, Heerdink ER, Nlen WA, Herings RMC, Leufkens HGM, Egberts ACG. Association of risks of abnormal bleeding with degree of serotonin reuptake inhibition by antidepressants. Arch Intern Med. 2004;164:2367–70.PubMedCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2012

Authors and Affiliations

  1. 1.Stanford University Medical CenterStanfordUSA

Personalised recommendations